Kentucky, 2011

Hail and Damaging Winds in Kentucky, April 9, 2011

April 9, 2011 · NWS LMK · 23 events in 14 counties and zones

A quasi-stationary boundary stretched from the Ohio River to just south of Lexington the morning of April 9. A weakening MCS associated with a shortwave traveled across the area during the daytime.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A quasi-stationary boundary stretched from the Ohio River to just south of Lexington the morning of April 9. A weakening MCS associated with a shortwave traveled across the area during the daytime. Redevelopment of severe weather occurred during the late morning and early afternoon with this system as destabilization occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 9, 9:25 AM EST, 42 minutes earlier.

Area forecast discussion, Apr 9, 9:25 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EDT SAT APR 9 2011

...MESOSCALE UPDATE...

WELL...SVR WATCH 111 TIL 18Z FOR ALL OF CWA.  WARM FRONT STRETCHED
ACROSS THE CENTER PORTION OF THE CWA.  BWG TEMP IS 72 WHILE UPPER
50S AS BETWEEN HNB AND BMG.  MCV FROM ERN IL TO SRN IND PUSHING EAST
INTO UNSTABLE AIRMASS. THIS HAS LARGE CONVECTIVE FIELD WITH
PRODIGIOUS AMOUNTS OF LIGHTNING. THE 15 MINUTE CG STRIKES ON
ENTIRE MCV HAS >2000 STRIKES. THERE WILL BE 2 DISTINCT PERIODS OF
CONVECTIVE THREATS TODAY.

THROUGH 1230 PM EDT...
HAZARDS...1) EXCESSIVE LIGHTNING...2)DAMAGING WINDS 45-65 MPH...3)
VERY HEAVY RAIN ALONG AND NORTH OF OHIO RIVER (2 INCHES PLUS)

LOCATIONS...MAINLY N OF BG PARKWAY

THIS AFTN...DIURNAL HEATING AND STRONG LLVL POTENTIAL TEMP
DIFFERENCES...LOW-MID 60S SFC DEW POINTS...STEEP MID LEVEL LAPSE
RATE AND UNIDIRECTIONAL WINDS SHOULD PROMOTE NEW CONVECTIVE
DEVELOPMENT AND ALLOW FOR BOWING LINE SEGMENTS.

AFTER 1230 PM EDT...

HAZARDS...1) DAMAGING WINDS 45-65 MPH...2) VERY HEAVY RAIN ALONG AND
NORTH OF OHIO RIVER (2 INCHES PLUS)

LOCATIONS...EAST OF I 65...ESPECIALLY BLUEGRASS REGION

.SHORT TERM (TODAY AND TONIGHT)...

IT APPEARS SCATTERED SHOWERS AND TSTMS WILL MOVE INTO OUR FORECAST
AREA THIS MORNING AND POSSIBLY BECOME STRONG TO SVR THIS AFTERNOON
...MOST LIKELY ACRS OUR EASTERN AREAS WITH MAX DESTABILIZATION AND
INCREASING DEEP LAYER SHEAR.

SURFACE ANALYSIS SHOWS A QUASISTATIONARY BOUNDARY NEAR THE OHIO
RIVER EWD TO JUST SOUTH OF LEXINGTON. THIS BOUNDARY SHOULD LIFT NWD
TODAY WHILE NRN MO SHRTWV TROF DROPS SEWD OVER RIDGE INTO SERN
INDIANA THIS AFTERNOON AND TO THE VIRGINIAS TNGT. NERN MO/WRN IL MCS
WILL LIKELY WEAKEN AS IT TRACKS ESE THIS MORNING WITH REDEVELOPMENT
ON THE SOUTHERN FRINGES DURG THE AFTERNOON FUELED BY DIURNAL
HEATING/AFOREMENTIONED DESTABILIZATION AND INCREASING WNW FLOW IN
THE UPPER LEVELS. WILL KEEP POPS IN THE SCATTERED CATEGORY WITH THE
BEST CHC OF SEVERE MOST LIKELY ACRS OUR ERN/SERN COUNTIES. THIS
SUPPORTED BY THE SPC WRF/NAM/HRRR.

TEMPS WILL WARM TODAY TO THE WARMER GFS MOS GUIDANCE (LOWER TO MID
80S).

ALL STORMS SHOULD BE EXITING OUR FORECAST AREA BY 00Z THIS EVENING.
TEMPS WILL REMAIN MILD (60S) BUOYED BY S/SW FLOW DESPITE DECREASING
CLOUDS.

.LONG TERM (SUNDAY - MONDAY)...

THE DEEP ELONGATED 500MB TROUGH CURRENTLY DIGGING ITS HEELS OVER
SOUTHERN CALIFORNIA WILL SPEED UP A BIT BY EARLY SUNDAY AS RIDGING
BUILDS OVER THE PACIFIC NORTHWEST. AS THIS TROUGH MOVES TOWARDS THE
MIDWEST...LOW PRESSURE WILL DEVELOP LATE SUNDAY ACROSS NEBRASKA OR
IOWA...QUICKLY MOVING NORTHEAST ACROSS LAKE SUPERIOR BY EARLY
MONDAY.

AS SURFACE PRESSURES FALL TO OUR NORTHWEST SUNDAY...SOUTHWEST WINDS
WILL STRENGTHEN AND BECOME BREEZY BY AFTERNOON. WITH STRONG RIDGING
ALOFT AND WITH THE EXPECTED POSITION OF THE WARM FRONT WAY NORTH
ACROSS THE GREAT LAKES...ANTICIPATE THAT SUNDAY WILL STAY DRY WITH PARTLY
CLOUDY SKIES. RECORD HIGHS ARE EXPECTED SUNDAY FOR LOUISVILLE
LEXINGTON AND FRANKFORT.

SUNDAY/S FORECAST HIGHS     RECORD HIGHS

LOUISVILLE     88              84 (1977)
BOWLING GREEN  87              90 (1995)
LEXINGTON      85              82 (1978)
FRANKFORT      86              84 (2001)

VERY MILD TEMPERATURES EXPECTED SUNDAY NIGHT AS THE BOUNDARY LAYER
WILL TEND TO STAY MIXY AHEAD OF A SHARP SURFACE TROUGH. ALL RECENT
GUIDANCE HAVE BEEN CONSISTENT IN ADVERTISING A LINE OF SHOWERS AND
THUNDERSTORMS PRECEDING THIS TROUGH ACROSS THE OHIO VALLEY DURING
THE MORNING TO MID-DAY HOURS. PRECIP WILL LIKELY START NORTHWEST OF
THE OHIO RIVER CLOSE TO OR SHORTLY AFTER DAWN...OVERSPREADING THE
ENTIRE REGION BY LATE MORNING TO EARLY AFTERNOON.

ALTHOUGH PRECIPITABLE MOISTURE WILL INCREASE JUST PRIOR TO THIS
LINES EXPECTED ARRIVAL...THE PROGRESSIVE NATURE OF THESE STORMS WILL
TEND LIMIT AVERAGE AREAL PRECIPITATION AMOUNTS TO BETWEEN ONE HALF
INCH AND ONE INCH OF RAIN. DESPITE A STRONG LOW LEVEL WIND FIELD
JUST AHEAD OF THIS FRONTAL PASSAGE...LIMITED INSTABILITY AND A LACK
OF STRONGER DYNAMICS WILL PRECLUDE A WIDESPREAD SEVERE THREAT
OUTSIDE OF A VERY ISOLATED DAMAGING WIND GUST. IN FACT...FORECAST
SOUNDINGS HINT THAT THE BULK OF ANY CONVECTION MAY ACTUALLY DEVELOP
RIGHT BEHIND THE COLD FRONT/WIND SHIFT. LATER MONDAY...BEHIND THIS
CONVECTION...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 10 TO
20 MPH WITH HIGHER GUSTS.

HIGH PRESSURE OF PACIFIC ORIGIN WILL QUICKLY BUILD ACROSS THE OHIO
VALLEY TUESDAY. AS THE 500MB TROUGH AXIS MOVES EAST ACROSS THE
APPALACHIANS EARLY TUESDAY...SKIES SHOULD CLEAR DURING THE MORNING
HOURS. A COUPLE OF NICE DAYS ARE THEN EXPECTED WITH MOSTLY CLEAR
SKIES THROUGH THURSDAY MORNING WITH TEMPERATURES JUST A FEW DEGREES
ABOVE SEASONAL MID-APRIL MAX AND MIN VALUES OF 66/ 46.

BY THURSDAY AFTERNOON A TROUGH IS FORECAST BY THE ECMWF AND THE GFS
TO DEVELOP AND DEEPEN ACROSS THE LOWER MISSOURI VALLEY. THIS FEATURE
WILL THEN MOVE SLOWLY EAST ACROSS THE OHIO VALLEY...BRINGING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS LATE THURSDAY THROUGH
FRIDAY.

&&

.AVIATION (12Z TAF ISSUANCE)...

BRIEF MVFR CONDS IN FOG WILL GIVE WAY TO MOSTLY VFR CONDS THRU THE
PERIOD WITH THE EXCEPTION OF LOWER CONDS IN TSTMS.

TSTM COMPLEX EXTENDING FROM ECNTRL IL THRU STL INTO SE MO WILL
CONTINUE TO MOVE EASTWARD. EXPECT COVERAGE OF STORMS TO DECREASE A
BIT THRU THE MID MORNING HOURS WITH MOST STORMS ON THE COOL SIDE OF
A BOUNDARY JUST SOUTH OF SDF AND LEX. ALL/MOST STORMS THIS
MORNING...ESPECIALLY IN THE SDF AND LEX VCNTY SHOULD BE ELEVATED
WITH HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS. WILL CONTINUE
VCNTY REMARK FOR STORMS WITH COVERAGE STILL EXPECTED TO BE
SCATTERED...WITH THE MOST NUMEROUS ACTIVITY LIKELY IN THE SDF AND
LEX VCNTYS. MAY NEED TO AMEND LATER TO UPGRADE VCNTY REMARK TO
MORE CATEGORICAL WORDING AS STORMS MOVE CLOSER. STORMS COULD
CERTAINLY PRODUCE IFR TO MVFR CONDS IF THEY GO OVER A TAF SITE.

COMPLEX OF STORMS SHOULD BE EAST OF ALL TAF SITES BY MID/LATE
AFTERNOON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......JDG
SHORT TERM.....DK/11
LONG TERM......JSD
AVIATION.......DK/11
Hazardous weather outlook, Apr 9, 3:00 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT SAT APR 9 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 AM EDT SAT APR 9 2011 /300 AM CDT SAT APR 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL TRAVERSE OUR REGION TODAY. INCREASING
INSTABILITY AND WINDS ALOFT WILL COMBINE WITH AMPLE MOISTURE AND
RESULT IN THE STRONGEST STORMS DURING THE AFTERNOON...MAINLY EAST OF
INTERSTATE 65. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE REGION MONDAY MORNING
AHEAD OF A COLD FRONT. ISOLATED STRONG WINDS WILL BE THE MAIN THREAT
WITH THESE STORMS AS WELL AS LIGHTNING AND BRIEF HEAVY RAIN.

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORMS TO THE AREA
BEGINNING THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL AND DAMAGING WINDS TODAY. SPOTTERS
WILL LIKELY BE NEEDED AGAIN MONDAY MORNING.

11/JSD

In the hours before

Special weather statement, Apr 9, 8:38 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 AM EDT SAT APR 9 2011

INZ083-091415-
DUBOIS-
938 AM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG WINDS...

AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHINGTON TO 29
MILES SOUTHWEST OF WINSLOW TO 31 MILES WEST OF LIVERMORE...AND MOVING
EAST AT 50 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE AND MILLERSPORT...
  IRELAND AND HAYSVILLE...
  KELLERVILLE AND HUNTINGBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3851 8708 3851 8707 3852 8700 3850 8695
      3850 8689 3853 8685 3853 8674 3827 8691
      3820 8692 3820 8708 3821 8708 3832 8709
TIME...MOT...LOC 1335Z 252DEG 41KT 3870 8718 3812 8758
          3764 8762

AML
Special weather statement, Apr 9, 9:00 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT SAT APR 9 2011

INZ083-084-089-KYZ023>025-091445-
BRECKINRIDGE-CRAWFORD-DUBOIS-HANCOCK-MEADE-PERRY-
900 AM CDT SAT APR 9 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...AND
STRONG WINDS...

AT 955 AM EDT/855 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES SOUTH OF WINSLOW TO 7 MILES NORTHWEST OF WHITESVILLE...AND
MOVING EAST AT 50 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  HARDINSBURG...
  TELL CITY...
  WEBERSTOWN AND FLORAL...
  HUNTINGBURG AND PETRI...
  BRETZVILLE AND VICTORIA CROSSROADS...
  KYANA AND SAINT MARKS...

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3833 8647 3776 8618 3772 8621 3771 8622
      3769 8672 3774 8683 3783 8686 3783 8692
      3788 8691 3790 8693 3789 8698 3793 8699
      3794 8693 3799 8686 3801 8678 3810 8679
      3813 8682 3819 8680 3820 8708 3832 8709
TIME...MOT...LOC 1400Z 265DEG 41KT 3825 8711 3777 8688

AML
Special weather statement, Apr 9, 9:43 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT SAT APR 9 2011

INZ076>079-084-090>092-091530-
CLARK-CRAWFORD-FLOYD-HARRISON-JEFFERSON-ORANGE-SCOTT-WASHINGTON-
1043 AM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF BROWNSTOWN TO ENGLISH...AND MOVING EAST AT 50 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 45 TO
55 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  SCOTTSBURG...
  SALEM...
  NEW ALBANY...
  ENGLISH...
  SHORTS CORNER AND ORGAN SPRINGS...
  PUMPKIN CENTER AND SOUTH BOSTON...
  DAISY HILL AND LITTLE YORK...
  CHESTNUT HILL AND BUNKER HILL...

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 16 AND 8.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 118 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3846 8556 3843 8563 3833 8566 3828 8572
      3829 8657 3869 8643 3869 8633 3877 8629
      3879 8622 3878 8617 3879 8609 3875 8599
      3876 8592 3873 8587 3881 8581 3883 8574
      3883 8565 3892 8555 3892 8539
TIME...MOT...LOC 1442Z 270DEG 43KT 3877 8614 3829 8633

AML
Local storm report, Apr 9, 9:57 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             CAREFREE                38.24N  86.36W
04/09/2011  M0.70 INCH       CRAWFORD           IN   AMATEUR RADIO

&&

EVENT NUMBER LMK1100309

SZAPPANOS
Local storm report, Apr 9, 10:04 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1104 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     MARENGO                 38.37N  86.34W
04/09/2011                   CRAWFORD           IN   EMERGENCY MNGR

            SOME TREES DOWN

&&

EVENT NUMBER LMK1100311

SZAPPANOS
Local storm report, Apr 9, 10:07 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             LOUISVILLE              38.22N  85.74W
04/09/2011  M0.50 INCH       JEFFERSON          KY   TRAINED SPOTTER

            REPORTED ALONG DIXIE HIGHWAY.

&&

EVENT NUMBER LMK1100312

SZAPPANOS

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Jefferson

When
April 9, 10:07 AM EST
Where
Jefferson County, 0.69 mi N of West Buechel
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -85.650

The hail fell between 11:07 and 11:22 am.

Hail, Jefferson

When
April 9, 10:12 AM EST
Where
Jefferson County, 0.54 mi W of Newburg
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -85.690

Thunderstorm Wind, Jefferson

When
April 9, 10:15 AM EST
Where
Jefferson County, 0.66 mi WSW of Strathmoor Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.217, -85.612

A large power pole was blown down in Hikes Point.

Thunderstorm Wind, Oldham

When
April 9, 10:17 AM EST
Where
Oldham County, 1.1 mi SSW of Frazertown
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.306, -85.509

A large tree was blown down and blocking Rollington Rd. Power lines were down as well.

Thunderstorm Wind, Jefferson

When
April 9, 10:19 AM EST
Where
Jefferson County, 1.49 mi SE of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.206, -85.799

Multiple trees were blown down along Dixie Highway.

Thunderstorm Wind, Jefferson

When
April 9, 10:22 AM EST
Where
Jefferson County, 0.53 mi NW of Tucker Station
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.205, -85.538

Sheet metal on a building was damaged at Blankenbaker and Electron Dr.

Hail, Jefferson

When
April 9, 10:27 AM EST
Where
Jefferson County, 0.69 mi N of Jeffersontown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.210, -85.570

Thunderstorm Wind, Jefferson

When
April 9, 10:38 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -85.740

A large tree was blown down on a house.

Thunderstorm Wind, Oldham

When
April 9, 10:40 AM EST
Where
Oldham County, 1.37 mi N of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -85.378

Trees were blown down just north of the city of La Grange.

Thunderstorm Wind, Trimble

When
April 9, 10:40 AM EST
Where
Trimble County, 0.69 mi N of Bedford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.590, -85.320

Multiple trees and power lines were blown down.

Thunderstorm Wind, Shelby

When
April 9, 10:41 AM EST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.220, -85.230

Multiple trees were blown down across Shelby county.

Thunderstorm Wind, Henry

When
April 9, 10:43 AM EST
Where
Henry County, 1.19 mi N of Sulphur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.497, -85.271

Trees and power lines were blown down in Sulphur.

Hail, Anderson

When
April 9, 10:56 AM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -84.890

Thunderstorm Wind, Nicholas

When
April 9, 11:47 AM EST
Where
Nicholas County, 0.88 mi SW of Carlisle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.310, -84.040

A shop building roof was blown off and a tree top was blown down.

Thunderstorm Wind, Jessamine

When
April 9, 11:49 AM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.880, -84.580

Multiple trees were blown down.

Thunderstorm Wind, Nelson

When
April 9, 12:08 PM EST
Where
Nelson County, Balltown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -85.500

Large tree limbs and power poles were blown down.

Hail, Taylor

When
April 9, 12:15 PM EST
Where
Taylor County, 1.1 mi W of Sweeneyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -85.420

Thunderstorm Wind, Clark

When
April 9, 12:20 PM EST
Where
Clark County, 2.58 mi ESE of Winchester Heliport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -84.130

Multiple trees were blown down.

Hail, Casey

When
April 9, 12:40 PM EST
Where
Casey County, 1.1 mi E of Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -84.930

Hail, Casey

When
April 9, 12:42 PM EST
Where
Casey County, 1.1 mi E of Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -84.930

Thunderstorm Wind, Garrard

When
April 9, 12:47 PM EST
Where
Garrard County, 0.97 mi S of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.606, -84.577

Trees and power lines were blown down just south of Lancaster.

Thunderstorm Wind, Casey

When
April 9, 12:50 PM EST
Where
Casey County, 0.55 mi W of Cantown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -84.930

Multiple trees were blown down.

Hail, Madison

When
April 9, 1:03 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -84.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289570, 289575, 289576, 289577, 289578, 289580, 289581, 289582, 289584, 289588, 289589, 289590, 289591, 289593, 289594, 289595, 289596, 289597, 289598, 289599, 289601, 289602, 289603.